Journal of Emergencies, Trauma, and Shock
Home About us Editors Ahead of Print Current Issue Archives Search Instructions Subscribe Advertise Login 
Users online:525   Print this pageEmail this pageSmall font sizeDefault font sizeIncrease font size   


 
 Table of Contents    
LETTER TO EDITOR  
Year : 2014  |  Volume : 7  |  Issue : 2  |  Page : 131-132
Myocardial infarction in organophosphorus poisoning: Association or just chance?


Department of Medicine, Jawahar Lal Nehru Medical College, DMIMS, Sawangi, Wardha, Maharastra, India

Click here for correspondence address and email

Date of Web Publication16-Apr-2014
 

How to cite this article:
Kumar S, Diwan SK, Dubey S. Myocardial infarction in organophosphorus poisoning: Association or just chance?. J Emerg Trauma Shock 2014;7:131-2

How to cite this URL:
Kumar S, Diwan SK, Dubey S. Myocardial infarction in organophosphorus poisoning: Association or just chance?. J Emerg Trauma Shock [serial online] 2014 [cited 2020 Jul 11];7:131-2. Available from: http://www.onlinejets.org/text.asp?2014/7/2/131/130885


Dear Editor,

Acute organophosphate poisoning (OPP) most often suicidal occurs very commonly in Vidarbha region of central India where farmers who are debt ridden use organophosphorus compounds as insecticides. Here, we report a case of a 40-years-old farmer admitted in the medicine intensive care unit with alleged history of pesticide consumption about 2 h prior at his home. The patient was hemodynamically stable with pulse rate of 60 per minute, regular and blood pressure of 110/76 mm of Hg. On evaluation the patient was drowsy with pinpoint pupil and bilateral crackles in the chest. Fasciculation were noticed over the thighs and arms. Management was done with atropine and pralidoxime along with mechanical ventilation. On investigations, his serum cholinesterase levels were 1048 IU/L (normal levels 4000-12000 IU/L). His hemogram, blood sugar, liver function, renal functions and lipid profile were within normal limits. On 3 rd day, patient's ECG changes were noticed which were suggestive of inferolateral myocardial infarction [Figure 1]. The creatine kinase levels (CK-MB) done at that time was 154 IU/L (normal levels 15-35 IU/L). In view of ECG changes and raised enzymes levels, we made a diagnosis of myocardial infarction and was thrombolysed with injection Streptokinase 1.5 million units and managed conservatively afterwards. ECG became normal. His coronary angiography was planned but due to non-affordability this was deferred.
Figure 1: ECG- ST elevation suggestive of inferolateral ischemia

Click here to view


Cardiac complications are rare, serious and little known in OPP which include repolarization abnormalities like ST segment elevation and T wave inversion, prolongation of the QTc interval, rhythm abnormalities such as sinus tachycardia, sinus bradycardia, extra systoles, atrial fibrillation and ventricular tachycardia. [1] Acute myocardial infarction as a result of acute OPP though have been reported but are exceptionally rare. [2] The mechanism of toxicity of organophosphorus compounds is the irreversible binding of the compounds with the serum cholinesterase enzyme and converts this enzyme into a inactive protein complex with subsequent accumulation of increased amount of acetylcholine at the neuromuscular junction leading to persistent stimulation and subsequent disruption of the nerve transmission both in peripheral and central nervous system. [3]

OPP are associated with the cardiac complications and most of them occur during the first few hours after exposure. However, in our case it was after three days. Possible mechanism of cardiac toxicity after OPP may include phase 1, a brief period of increased sympathetic tone; phase 2, a prolonged period of parasympathetic activity; and phase 3, in which Q-T prolongation followed by torsade de pointes ventricular tachycardia and then ventricular fibrillation occur. [4] This parasympathetic over activity plays a major role in the coronary artery spasm which is an important factor in pathogenesis of myocardial infarction. Also, pesticides release increased the amount of catecholamines and other vasoactive amines (histamines and neutral proteases) that penetrate the collagen matrix of plaque causing erosions and rupture which can lead to myocardial injury. These inflammatory mediators can cause coronary thrombosis, as well as spasm leading to myocardial infarction. [5] In our case this may be the pathogenesis as it happens after few days.

But the exact pathophysiology behind organophosphorus compound leading to cardiac manifestations is not clearly understood. Apart from the direct toxic effect of the organophosphorus compounds on myocardium, over activity of cholinergic or nicotinic receptors, the increase in sympathetic and/or parasympathetic activity, hypoxemia, electrolyte abnormalities and acidosis have been hypothesized to play a role in the damage caused to myocardium along with the high dose of atropine. More studies are required to prove this hypothesis.

 
   References Top

1.Cherian MA, Roshini C, Peter JV, Cherian AM. Oximes in organophosphorus poisoning. Indian J Crit Care Med 2005;9:155-63.  Back to cited text no. 1
  Medknow Journal  
2.Joshi P, Manoria P, Joseph D, Gandhi Z. Acute myocardial infarction: Can it be a complication of acute organophosphorus compound poisoning?. J Postgrad Med 2013;59:142-4.  Back to cited text no. 2
[PUBMED]  Medknow Journal  
3.Karasu-Minareci E, Gunay N, Minareci K, Sadan G, Ozbey G. What may be happen after an organophosphate exposure: Acute myocardial infarction? J Forensic Leg Med 2012;19:94-6.  Back to cited text no. 3
    
4.Karki P, Ansari JA, Bhandary S, Koirala S. Cardiac and electrocardiographical manifestations of acute organophosphate poisoning. Singapore Med J 2004;45:385-9.  Back to cited text no. 4
    
5.Ludomirsky A, Klein H, Sarelli P, Becker B, Hoffman S, Taitelman U, et al. Q-T prolongation and polymorphic (torsade de pointes) ventricular arrhythmias associated with organophosphorus poisoning. Am J Cardiol 1982;49:1654-8.  Back to cited text no. 5
    

Top
Correspondence Address:
Sunil Kumar
Department of Medicine, Jawahar Lal Nehru Medical College, DMIMS, Sawangi, Wardha, Maharastra
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0974-2700.130885

Rights and Permissions


    Figures

  [Figure 1]



 

Top
  
 
  Search
 
  
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Email Alert *
    Add to My List *
* Registration required (free)  


    References
    Article Figures

 Article Access Statistics
    Viewed1662    
    Printed45    
    Emailed1    
    PDF Downloaded21    
    Comments [Add]    

Recommend this journal